I think this may be simply because you were on the same medication so such a long time that you brain and body has just become so used to it being there. Maybe this is your brains reaction to being without the drug.
The good news is that since Zoloft was effective for you over a very long 12 years, then you know for sure that your not medication resistant. Trust me you don't want to be medication resistant. I am and it *****.
Never, never, never stop this type of medication abruptly! You are so lucky that this is all that happened to you! You obviously need the medication, so stay on it. If you have a chemical imbalance, you will always have to take something. Don't worry that you have to pop a pill every day to have a good quality of life. This is better than what you experienced when you went off of the medicine completely. I have found the older I have gotten, the lower the dosage can be. If you are still having panic attacks, then the medicine is not working properly, but it depends on how long you've been back on it. It takes 3-4 weeks to build up in your system, but sometimes you need to switch to a different one as your body gets used to the drug and doesn't re-act as it should.